An exotic group as limit of finite special linear groups
[Un groupe exotique comme limite de groupes linéaires spéciaux finis]
Annales de l'Institut Fourier, Tome 68 (2018) no. 1, pp. 257-273.

Nous étudions un groupe polonais obtenu comme complétion de la limite inductive de groupes linéaires spéciaux finis munis de la distance induite par le rang. Ce groupe polonais est topologiquement simple modulo son centre, extrêmement moyennable et n’a pas de représentations fortement continues non triviales sur un espace de Hilbert.

We consider the Polish group obtained as the rank-completion of an inductive limit of finite special linear groups. This Polish group is topologically simple modulo its center, it is extremely amenable and has no non-trivial strongly continuous unitary representation on a Hilbert space.

Reçu le :
Révisé le :
Accepté le :
Publié le :
DOI : https://doi.org/10.5802/aif.3160
Classification : 54H11,  16E50,  43A07,  43A65
Mots clés : groupes polonais, anneaux réguliers de von Neumann, moyennabilité extrême, théorie des représentations.
@article{AIF_2018__68_1_257_0,
     author = {Carderi, Alessandro and Thom, Andreas},
     title = {An exotic group as limit of finite special linear groups},
     journal = {Annales de l'Institut Fourier},
     pages = {257--273},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {68},
     number = {1},
     year = {2018},
     doi = {10.5802/aif.3160},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/aif.3160/}
}
Carderi, Alessandro; Thom, Andreas. An exotic group as limit of finite special linear groups. Annales de l'Institut Fourier, Tome 68 (2018) no. 1, pp. 257-273. doi : 10.5802/aif.3160. http://archive.numdam.org/articles/10.5802/aif.3160/

[1] Ando, Hiroshi; Matsuzawa, Yasumichi On Polish groups of finite type, Publ. Res. Inst. Math. Sci., Volume 48 (2012) no. 2, pp. 389-408 | Article | MR 2928146 | Zbl 1255.46028

[2] Ando, Hiroshi; Matsuzawa, Yasumichi; Thom, Andreas; Törnquist, Asger Unitarizability, Maurey–Nikishin factorization, and Polish groups of finite type (2016) (https://arxiv.org/abs/1605.06909v2, submitted for publication)

[3] Banaszczyk, Wojciech Additive subgroups of topological vector spaces, Lecture Notes in Mathematics, 1466, Springer, 1991, vi+178 pages | Article | MR 1119302 | Zbl 0743.46002

[4] Bekka, Bachir; de la Harpe, Pierre; Valette, Alain Kazhdan’s property (T), New Mathematical Monographs, 11, Cambridge University Press, 2008, xiv+472 pages | Article | MR 2415834 | Zbl 1146.22009

[5] Dowerk, Philip A.; Thom, Andreas Bounded Normal Generation and Invariant Automatic Continuity (2015) (https://arxiv.org/abs/1506.08549, submitted for publication)

[6] Dowerk, Philip A.; Thom, Andreas A new proof of extreme amenability of the unitary group of the hyperfinite II 1 factor, Bull. Belg. Math. Soc. Simon Stevin, Volume 22 (2015) no. 5, pp. 837-841 http://projecteuclid.org/euclid.bbms/1450389251 | MR 3435085 | Zbl 1347.46046

[7] Dudko, Artem; Medynets, Konstantin On characters of inductive limits of symmetric groups, J. Funct. Anal., Volume 264 (2013) no. 7, pp. 1565-1598 | Article | MR 3019724 | Zbl 1271.20008

[8] Elek, Gábor The rank of finitely generated modules over group algebras, Proc. Am. Math. Soc., Volume 131 (2003) no. 11, pp. 3477-3485 | Article | MR 1991759 | Zbl 1037.43001

[9] Elek, Gábor Infinite dimensional representations of finite dimensional algebras and amenability (2015) (https://arxiv.org/abs/1512.03959v1)

[10] Elek, Gábor Convergence and limits of linear representations of finite groups, J. Algebra, Volume 450 (2016), pp. 588-615 | Article | MR 3449705 | Zbl 06537426

[11] Galindo, Jorge On unitary representability of topological groups, Math. Z., Volume 263 (2009) no. 1, pp. 211-220 | Article | MR 2529494 | Zbl 1176.43004

[12] Gao, Su Unitary group actions and Hilbertian Polish metric spaces, Logic and its applications (Contemporary Mathematics), Volume 380, American Mathematical Society, 2005, pp. 53-72 | Article | MR 2167574 | Zbl 1085.54026

[13] Giordano, Thierry; Pestov, Vladimir Some extremely amenable groups, C. R., Math., Acad. Sci. Paris, Volume 334 (2002) no. 4, pp. 273-278 | Article | MR 1891002 | Zbl 0995.43001

[14] Giordano, Thierry; Pestov, Vladimir Some extremely amenable groups related to operator algebras and ergodic theory, J. Inst. Math. Jussieu, Volume 6 (2007) no. 2, pp. 279-315 | Article | MR 2311665 | Zbl 1133.22001

[15] Gluck, David Sharper character value estimates for groups of Lie type, J. Algebra, Volume 174 (1995) no. 1, pp. 229-266 | Article | MR 1332870 | Zbl 0842.20014

[16] Gonçalves, Jairo Z.; Mandel, Arnaldo; Shirvani, Mazi Free products of units in algebras. I. Quaternion algebras, J. Algebra, Volume 214 (1999) no. 1, pp. 301-316 | Article | MR 1684864 | Zbl 0934.16026

[17] Gromov, Mikhael Asymptotic invariants of infinite groups, Geometric group theory, Vol. 2 (Sussex, 1991) (London Mathematical Society Lecture Note Series), Volume 182, Cambridge University Press, 1993, pp. 1-295 | MR 1253544 | Zbl 0841.20039

[18] Halperin, Israel Von Neumann’s manuscript on inductive limits of regular rings, Canad. J. Math., Volume 20 (1968), pp. 477-483 | Article | MR 0223408 | Zbl 0164.34802

[19] Herer, Wojchiech; Christensen, Jens Peter Reus On the existence of pathological submeasures and the construction of exotic topological groups, Math. Ann., Volume 213 (1975), pp. 203-210 | Article | MR 0412369 | Zbl 031.28002

[20] Kirillov, Alexandre Aleksandrovich Positive-definite functions on a group of matrices with elements from a discrete field, Dokl. Akad. Nauk SSSR, Volume 162 (1965), pp. 503-505 | MR 0193183 | Zbl 0133.37505

[21] Ledoux, Michel The concentration of measure phenomenon, Mathematical Surveys and Monographs, 89, American Mathematical Society, 2001, x+181 pages | MR 1849347 | Zbl 0995.60002

[22] Liebeck, Martin W.; Shalev, Aner Diameters of finite simple groups: sharp bounds and applications, Ann. Math., Volume 154 (2001) no. 2, pp. 383-406 | Article | MR 1865975 | Zbl 1003.20014

[23] Linnell, Peter A. Noncommutative localization in group rings, Non-commutative localization in algebra and topology (London Mathematical Society Lecture Note Series), Volume 330, Cambridge University Press, 2006, pp. 40-59 | Article | MR 2222481 | Zbl 1123.16016

[24] Megrelishvili, Michael G. Reflexively but not unitarily representable topological groups, Topol. Proc., Volume 25 (2000), pp. 615-625 | Zbl 1026.22006

[25] Megrelishvili, Michael G. Every semitopological semigroup compactification of the group H + [0,1] is trivial, Semigroup Forum, Volume 63 (2001) no. 3, pp. 357-370 | Article | MR 1851816 | Zbl 1009.22004

[26] von Neumann, John Continuous geometry, Princeton Landmarks in Mathematics, Princeton University Press, 1998, xiv+299 pages (With a foreword by Israel Halperin) | Article | MR 1619428 | Zbl 0919.51002

[27] Ornstein, Donald S.; Weiss, Benjamin Entropy and isomorphism theorems for actions of amenable groups, J. Anal. Math., Volume 48 (1987), pp. 1-141 | Article | MR 910005 | Zbl 0637.28015

[28] Pestov, Vladimir Dynamics of infinite-dimensional groups. The Ramsey-Dvoretzky-Milman phenomenon, University Lecture Series, 40, American Mathematical Society, 2006, vii+192 pages | Article | MR 2277969 | Zbl 1123.37003

[29] Peterson, Jesse; Thom, Andreas Character rigidity for special linear groups, J. Reine Angew. Math., Volume 716 (2016), pp. 207-228 | Article | MR 3518376 | Zbl 1347.20051

[30] Popa, Sorin; Takesaki, Masamichi The topological structure of the unitary and automorphism groups of a factor, Commun. Math. Phys., Volume 155 (1993) no. 1, pp. 93-101 http://projecteuclid.org/euclid.cmp/1104253201 | Article | MR 1228527 | Zbl 0799.46074

[31] Schneider, Friedrich Martin; Thom, Andreas On Følner sets in topological groups (2016) (https://arxiv.org/abs/1608.08185, submitted for publication)

[32] Schneider, Friedrich Martin; Thom, Andreas Topological matchings and amenability, Fundam. Math., Volume 238 (2017) no. 2, pp. 167-200 | Article | MR 3640617 | Zbl 06714071

[33] Stenström, Bo Rings of quotients. An introduction to methods of ring theory, Die Grundlehren der mathematischen Wissenschaften, 217, Springer, 1975, viii+309 pages | MR 0389953 | Zbl 0296.16001

[34] Stolz, Abel; Thom, Andreas On the lattice of normal subgroups in ultraproducts of compact simple groups, Proc. Lond. Math. Soc., Volume 108 (2014) no. 1, pp. 73-102 | Article | MR 3162821 | Zbl 1349.20017

[35] Tamari, Dov A refined classification of semi-groups leading to generalized polynomial rings with a generalized degree concept (Proceedings of the ICM), Volume 3 (1954), p. 439-440

[36] Thom, Andreas; Wilson, John S. Metric ultraproducts of finite simple groups, C. R., Math., Acad. Sci. Paris, Volume 352 (2014) no. 6, pp. 463-466 | Article | MR 3210125 | Zbl 1323.22003